We have detected that you are using an Ad Blocker. PracticeUpdate is free to end users but we rely on advertising to fund our site. Please consider supporting PracticeUpdate by whitelisting us in your ad blocker.
We have sent a message to the email address you have provided, . If this email is not correct, please update your settings with your correct address.
The email address you provided during registration, , does not appear to be valid. Please update your settings with a valid address before to continue using PracticeUpdate.
Welcome to PracticeUpdate! We hope you are enjoying access to a selection of our top-read and most recent articles. Please register today for a free account and gain full access to all of our expert-selected content.
You can find your saved items on your dashboard, in the "saved" tab.
You've recommended your first item
Your recommendations help us improve our content suggestions for you and other PracticeUpdate members.
You've subscribed to your first topic alert
What does that mean?
Each day, we'll check to see if new items have been published to the topics you're subscribed to, and we'll send you one email with all of the new items from that day.
We'll keep all topic alert notifications available on your dashboard for 30 days, to make sure you don't miss anything.
Lastly, whenever you have unread items in the topics you've subscribed to, the "Alerts" icon will light up in the main menu. Just click on the bell to see your five most-recent, unread notifications.
This brief report describes 5 patients between 32 and 54 years of age who presented with venous thrombosis and thrombocytopenia within 10 days of receiving the first dose of the ChAdOx1 nCoV-19 vaccine. The patients were found to have thrombocytopenia and unusual sites of thrombosis. Cerebral venous thrombosis and development of major cerebral hemorrhage occurred in 4 patients and was fatal for 3 patients. The other patient had portal vein thrombosis. Despite no prior exposure to heparin, all patients had high levels of IgG antibodies to platelet factor 4–polyanion complexes.
The authors suspect that these patients developed a vaccine-related variant of spontaneous heparin-induced thrombocytopenia, which they refer to as vaccine-induced immune thrombotic thrombocytopenia, after receiving the first dose of the ChAdOx1 nCoV-19 vaccine.
We report findings in five patients who presented with venous thrombosis and thrombocytopenia 7 to 10 days after receiving the first dose of the ChAdOx1 nCoV-19 adenoviral vector vaccine against coronavirus disease 2019 (Covid-19). The patients were health care workers who were 32 to 54 years of age. All the patients had high levels of antibodies to platelet factor 4–polyanion complexes; however, they had had no previous exposure to heparin. Because the five cases occurred in a population of more than 130,000 vaccinated persons, we propose that they represent a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia that we refer to as vaccine-induced immune thrombotic thrombocytopenia.